Alert archive / Wisconsin / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Milwaukee, WI

August 28, 20184 counties in Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Aug 28, 2018, 3:01 PM CDT for 4 counties in Wisconsin. It was in force for 10 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2018, 3:01 PM CDT (20:01 UTC)
Expired
Aug 29, 2018, 1:27 AM CDT
In force
10 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, WI, Green Lake County, WI, Marquette County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 112 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 3:38 PM CDTFLASH FLOODPortage, WIWATER OVER ROADS IN PORTAGE, WITH CARS BEING STRANDED. TIME ESTIMATED FROM RADAR.
Aug 28, 5:11 PM CDTFLASH FLOODReedsburg, WIMULTIPLE REPORTS OF FLOODING PROBLEMS IN REEDSBURG AND LA VALLE. NO FURTHER DETAILS PROVIDED.
Aug 28, 6:15 PM CDTFLASH FLOOD1 W Reedsburg, WISIGNIFICANT FLOODING IN PARTS OF LAVALLE AND REEDSBURG. EVAUCATIONS OCCURRING IN PARTS OF REEDSBURG. SHELTER OPEN AT HIGH SCHOOL. TIME IS ESTIMATED FROM RADAR.
Aug 29, 1:13 AM CDTFLOODLa Valle, WISAUK COUNTY DISPATCH REPORTS THAT RIVER LEVELS CONTINUE TO RISE WITH BRIDGES IN THE NW PART OF THE COUNTY NOW HAVING WATER OVER THEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WGUS53 KMKX 282001
FFWMKX
WIC021-047-077-111-290200-
/O.NEW.KMKX.FF.W.0015.180828T2001Z-180829T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
301 PM CDT TUE AUG 28 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Green Lake County in south central Wisconsin...
  Northern Columbia County in south central Wisconsin...
  Marquette County in south central Wisconsin...
  Northern Sauk County in south central Wisconsin...

* Until 900 PM CDT Tuesday.

* At 259 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Baraboo, Portage, Reedsburg, Wisconsin Dells, Berlin, Lake Delton,
  Montello, Markesan, West Baraboo, Westfield, Princeton, Green Lake,
  Lawrence, Packwaukee, Manchester, Oxford, Endeavor, Neshkoro, La
  Valle and Rock Springs.

This very heavy rain will be falling across the same area that saw 
extreme rainfall last night and early this morning.  This will lead 
to a very fast onset to flooding. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4398 8889 4363 8889 4363 8900 4361 8901
      4348 8960 4346 9019 4355 9019 4356 9031
      4364 9031 4364 8960 4398 8960

$$

BOXELL
3 follow-up statements
655 
WGUS73 KMKX 282228
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
528 PM CDT TUE AUG 28 2018

WIC021-047-077-111-290200-
/O.CON.KMKX.FF.W.0015.000000T0000Z-180829T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Green Lake WI-Columbia WI-Marquette WI-Sauk WI-
528 PM CDT TUE AUG 28 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
GREEN LAKE...NORTHERN COLUMBIA...MARQUETTE AND NORTHERN SAUK
COUNTIES...

At 515 PM CDT, Sauk County Dispatch reported flooding problems in 
Reedsburg and La Valle due to heavy rain. Flash flooding is occuring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Do not drive around barricades.

&&

LAT...LON 4398 8889 4363 8889 4363 8900 4361 8901
      4348 8960 4346 9019 4355 9019 4356 9031
      4364 9031 4364 8960 4398 8960

$$

MRC
921 
WGUS53 KMKX 290134
FFWMKX
WIC021-047-077-111-291000-
/O.EXT.KMKX.FF.W.0015.000000T0000Z-180829T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
834 PM CDT TUE AUG 28 2018

The National Weather Service in Milwaukee/Sullivan has extended the

* Flash Flood Warning for...
  Green Lake County in south central Wisconsin...
  Northern Columbia County in south central Wisconsin...
  Marquette County in south central Wisconsin...
  Northern Sauk County in south central Wisconsin...

* Until 500 AM CDT Wednesday.

* At 832 PM CDT, Emergency management reported widespread flooding 
  across the warned area. Many roads are flooded and impassable. As 
  runoff continues overnight, water is likely to still rise in some 
  locations. 

* Some locations that will experience flooding include...
  Baraboo, Portage, Reedsburg, Wisconsin Dells, Berlin, Lake Delton,
  Montello, Markesan, West Baraboo, Westfield, Princeton, Green Lake,
  Lawrence, Packwaukee, Manchester, Oxford, Endeavor, Neshkoro, La
  Valle and Rock Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4398 8889 4363 8889 4363 8900 4361 8901
      4348 8960 4346 9019 4355 9019 4356 9031
      4364 9031 4364 8960 4398 8960

$$

BOXELL
964 
WGUS73 KMKX 290627
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
127 AM CDT WED AUG 29 2018

WIC021-047-077-111-290632-
/O.CAN.KMKX.FF.W.0015.000000T0000Z-180829T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Green Lake WI-Columbia WI-Marquette WI-Sauk WI-
127 AM CDT WED AUG 29 2018

...THE FLASH FLOOD WARNING FOR GREEN LAKE...NORTHERN COLUMBIA...
MARQUETTE AND NORTHERN SAUK COUNTIES IS CANCELLED...

The heavy rain has ended. However, flooding will continue with water 
rises more gradual, with the exception of the more rapid rises on 
the Baraboo River. An areal flood warning has been issued for this 
area through 115 PM CDT Thursday. Please continue to heed road 
closures. Rising water may result in additional road and bridge 
closures. 

LAT...LON 4398 8889 4363 8889 4363 8900 4361 8901
      4348 8960 4346 9019 4355 9019 4356 9031
      4364 9031 4364 8960 4398 8960

$$

GEHRING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:24 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 28, 1:24 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
124 PM CDT Tue Aug 28 2018

.UPDATE...

That lone supercell that tracked across northern Iowa weakened
just as it got into southwest WI late this morning. Warm air
advection is causing scattered showers and thunderstorms over
northeast Iowa early this afternoon. The scattered convection
across northern Illinois is due to a remnant outflow boundary.
These should keep tracking east instead of north.

So while we still might get a few showers and thunderstorms across
south central WI this afternoon, the stronger storms are going to
develop just ahead of the surface front, roughly from La Crosse to
northeast WI near Menominee. This is associated with the currently
strong southwesterly flow aloft and steeper mid level lapse rates.
This convection is expected to organize into a broken line by late
afternoon and slide east, possibly clipping the MKX forecast area
(Marquette to Sheboygan County). The strongest forcing will
gradually slide southeast into the MKX forecast area late this
afternoon so either the central WI line will slide south or we
will see additional scattered thunderstorms develop (per the
latest HRRR). We will continue to see rounds of thunderstorms
until just after midnight until the 850mb front gets through
southeast WI.

With the strong instability and shear over southern WI today,
large hail and damaging winds are threats. Tornadoes that develop
along the leading edge of bowing line segments are possible given
strong 0-3km bulk shear. The storm motion will be east-northeast
which is almost parallel to the front, thus the heavy rain and
flash flood threat due to likelihood of training thunderstorms. A
severe thunderstorm watch was just issued.

&&

.AVIATION(18Z TAFS)...

MVFR ceilings will persist through late afternoon. We should see
some improvement in ceilings, but there will still be a few MVFR
cloud bases around given our very moist environment. Look for
thunderstorms to develop by late afternoon. They may be severe
with wind and hail and will also have high rainfall rates. A
tornado is possible.

Thunder should taper off after midnight, but showers and isolated
thunderstorms may linger until after sunrise Wed morning. MVFR
ceilings behind the storms overnight into Wed morning will
gradually rise to VFR by early afternoon.

&&

.PREV DISCUSSION... (Issued 959 AM CDT Tue Aug 28 2018)

UPDATE...

We added a county to our flash flood watch to line up better with
NWS Quad Cities. They have a good chance of seeing multiple rounds
of thunderstorms tonight. We will continue to consider adding the
rest of southeast WI into the watch, but they have not had quite
as much rain lately.

There is a well-organized supercell that is rolling across
northern Iowa this morning. It produced 1 to 1.75 inch hail in
northeast Iowa just recently. The latest HRRR has that storm
weakening as it gets into south central WI, but we're not so
certain that will happen given the strong instability and shear
over the area. If it holds together and keeps its current
movement/track, it would reach Lone Rock at 11:30 am and just
north of Madison at 12:30 pm.

All eyes are on the multiple rounds of thunderstorms expected late
this afternoon and through the evening hours across southern
Wisconsin. The Flash Flood Watch is still appropriate. There is
now an Enhanced Risk by SPC across all of southern WI. This
upgrade is due to the expected strong instability and shear over
our area. Damaging winds are expected, large hail is likely in a
few spots, and brief spin-up tornadoes will be possible along line
segments.

MARINE...A Small Craft Advisory is in effect today for breezy
sswly winds that will develop later this morning. Lighter wind and
waves, along with quiet weather, are expected Wednesday and
Thursday.

PREV DISCUSSION... (Issued 453 AM CDT Tue Aug 28 2018)

SHORT TERM...

Today and Tonight...Forecast Confidence is high.

The low level jet will weaken toward sunrise with a gradual
reduction in precipitation coverage expected. Partly cloudy skies
should occur for a time before more thunderstorms develop. Moderate
values of CAPE and shear will be present once again with more SVR
storms expected. The nose of the low level jet will develop nwd into
srn WI by middle to late afternoon while a vorticity maximum
approaches from IA, and another stronger shortwave trough moves
across the nrn Great Plains. At the surface, a cold front will
approach central WI by middle to late afternoon and then gradually
move across srn WI tnt. Although organized lines of storms will be
progressive, some areas will likely see rounds of storms. 1.5-2
inches of rain is forecast but locally several inches will be
possible. Thus the Flash Flood Watch continues until 12z Wed.

LONG TERM...

Wednesday and Thursday...Forecast confidence is medium to high:

A few showers may hang into Wednesday morning, but it should turn
dry by mid to late morning. Clouds will hang on into the
afternoon, with some sunshine possible by mid or late afternoon.
It will be considerably cooler on Wednesday, with high
temperatures struggling to hit 70 most places.

Could see some fog Wednesday night as high pressure moves
overhead. The high will bring pleasant weather on Thursday, with
mostly sunny skies and temps in the low 70s.

Thursday night through Monday...Forecast confidence is medium:

A couple of forecast models are now showing a shortwave pushing
into the area later Thursday night into Friday morning, much
quicker than what models have been showing. There are models that
still hold onto the high longer into Friday though, so some
uncertainty with this period. The better chance for storms should
come Friday night into Saturday as the main low and associated
front move through.

It should be dry Sunday under high pressure, with more storm
chances returning Monday.

Temperatures should be within a few degrees of normal late this
week into early next week.

AVIATION(12Z TAFS)...Areas of IFR and MVFR Cigs near convection
or outflow boundaries early this morning. Otherwise the
thunderstorms will end later this morning with partly cloudy skies
via cumulus for late morning and afternoon. However, more rounds of
showers and thunderstorms will develop for the middle to late
afternoon into the evening. Widespread stratus will then move into
the area late tnt behind the cold front.

MARINE...A Small Craft Advisory is in effect today for breezy
sswly winds that will develop later this morning.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ046-047-051-
     052-056>060-062>068.

LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646.

&&

Update...Cronce
Today/Tonight and Aviation/Marine...Gehring
Wednesday THROUGH Monday...DDV
Hazardous weather outlook, Aug 28, 10:01 AM CDT, 5 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1001 AM CDT Tue Aug 28 2018

WIZ046-047-051-052-056>060-062>072-291100-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1001 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

More rounds of thunderstorms are likely later today through
tonight. There will be a threat for severe thunderstorms and heavy
rainfall once again. The possible heavy rain will result in a
risk for flooding, especially for areas that have seen very heavy
rain over the last week or so. A Flash Flood Watch is in effect
for parts of the region into early Wednesday morning.

Heat index values may reach the middle 90s today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance for thunderstorms will return for late Thursday night
through Saturday and again on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon into
tonight.

LMZ643>646-291100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1001 AM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...This Afternoon and Tonight

A Small Craft Advisory remains in effect into early this evening
for gusty south to southwest winds.

Thunderstorms are likely again later this afternoon into tonight.
Severe thunderstorms will be possible once again later today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance for thunderstorms will return for Friday night and
Saturday, and then again on Monday.

Cronce

www.weather.gov/mkx

In the hours before

Local storm report, Aug 28, 10:48 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1048 AM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     HEAVY RAIN       THERESA                 43.51N 88.46W
08/28/2018  M1.81 INCH       DODGE              WI   PUBLIC

1229 AM     HEAVY RAIN       2 S BERLIN              43.94N 88.94W
08/28/2018  M3.50 INCH       GREEN LAKE         WI   PUBLIC

1200 AM     HEAVY RAIN       2 N KOHLER              43.76N 87.77W
08/28/2018  M3.10 INCH       SHEBOYGAN          WI   PUBLIC

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:12 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette48 min
Aug 27, 10:43 PM CDTSpecial Marine WarningMKX92 min
Aug 27, 10:47 PM CDTSevere Thunderstorm WarningMKXSauk43 min
Aug 27, 11:22 PM CDTTornado WarningMKXSauk23 min
Aug 27, 11:36 PM CDTTornado WarningMKXColumbia, Marquette, Sauk24 min
Aug 27, 11:51 PM CDTFlash Flood WarningMKXColumbia, Sauk3 hr
Aug 27, 11:55 PM CDTFlash Flood WarningMKXGreen Lake, Marquette6 hr
Aug 27, 11:57 PM CDTTornado WarningMKXColumbia, Green Lake, Marquette33 min
Aug 28, 12:00 AM CDTFlash Flood WarningMKXFond du Lac, Sheboygan6 hr
Aug 28, 12:51 AM CDTFlash Flood WarningMKXFond du Lac, Sheboygan6 hr
Aug 28, 1:45 AM CDTFlash Flood WarningMKXDodge, Ozaukee, Washington3 hr
Aug 28, 2:43 AM CDTFlash Flood WarningMKXColumbia, Sauk3 hr
Aug 28, 5:45 AM CDTAreal Flood WarningMKXColumbia, Sauk6 hr
Aug 28, 5:53 AM CDTAreal Flood WarningMKXGreen Lake, Marquette6 hr
Aug 28, 11:33 AM CDTRiver Flood WatchMKXOzaukee7 hr
Aug 28, 12:11 PM CDTRiver Flood WarningMKXSauk13 days
Aug 28, 12:11 PM CDTRiver Flood WarningMKXSauk16 days
Aug 28, 2:29 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk46 min
Aug 28, 2:46 PM CDTTornado WarningMKXMarquette44 min
Aug 28, 3:06 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette39 min
Aug 28, 3:12 PM CDTTornado WarningMKXGreen Lake, Marquette33 min
Aug 28, 3:35 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake55 min
Aug 28, 3:38 PM CDTTornado Warning Tornado observedMKXFond du Lac, Green Lake37 min
Aug 28, 3:44 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge33 min
Aug 28, 3:59 PM CDTTornado WarningMKXDodge, Fond du Lac31 min
Aug 28, 4:10 PM CDTTornado Warning Tornado observedMKXDodge, Fond du Lac35 min
Aug 28, 4:13 PM CDTSpecial Marine WarningMKX92 min
Aug 28, 4:15 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Ozaukee, Sheboygan, Washington60 min
Aug 28, 4:21 PM CDTFlash Flood WarningMKXFond du Lac, Sheboygan9 hr
Aug 28, 4:26 PM CDTTornado Warning Tornado observedMKXFond du Lac, Sheboygan34 min
Aug 28, 4:38 PM CDTFlash Flood WarningMKXOzaukee, Washington7 hr
Aug 28, 4:41 PM CDTSevere Thunderstorm WarningMKXDodge, Milwaukee, Ozaukee, Washington, Waukesha27 min
Aug 28, 6:55 PM CDTRiver Flood WarningMKXSauk63 hr
Aug 28, 6:55 PM CDTRiver Flood WarningMKXOzaukee36 hr
Aug 28, 6:55 PM CDTRiver Flood WarningMKXJefferson20 days

Nearby

Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.